Gentamicin and Ciprofloxin - update 1

Eventually got the right Gentamicin after pharmacist tried to give me the wrong one. Reordered but still the vial looked different to the one that the socialist nurse had used on my test dos. Pharmacist could not confirm as she could not find any info for me. My GP away and another GP was unsure if it was the right one. Desperate not to delay taking drug but anxious about whether it was the right one I contacted the manufacture Hospira. Confirmed what I had by then learned - Gentamicin is not licensed for nebulizing. Why - because of two ingredients. Hospira advised that it would not get licence. Does anyone know anything more about this?

Anyway I started my news yesterday - feeling worse. Chest very tight but not much more so than on my test dose. Does this tightness in the lung improve? I have started to cough up more sputum than normal - is this normal when starting news and Ciprofloxin? I do hope I can tolerate it - what are the other options for eradicating psuedo?

Normal peak flow is around 300 but down to 250 and lower since starting nebs.

I just need as much info as possible to help me make informed choices and this site and its members have been so helpful in my quest to date.

Wishing you all well x

7 Replies

oldestnewest
  • You may be having a reaction to nebulising the drug. This is what they are looking for when they give you a test dose. Bronchospasm. Give it a little go before you contact the hospital but don't let it go on getting worse as I did. Coughing up more gunk could just possibly be due to the nebulising loosening stuff which has been stuck down there. Again, you will see if this goes on getting worse or evens out.

    The consultants tend to decide for themselves which drugs they try nebulised on their patients. I don't think that ceftazidime is licensed for this use either but both that and gentamycin have been nebbed for years. It's a case of 'suck it and see' (literally). The drug supplied by the pharmacist can look different to the hospital test dose because it might be manufactured by a different company. Ceftazidime comes in red and white boxes or blue boxes but the contents is the same. Good luck with it. Keep us up to date.

  • Thanks again SS for your supportive reply. Dr thinks same too so will take a break from Gent on Monday and see if symptoms improve. If not stop Ciprofloxin! Not sure what then as I will be 700 miles away working! Don't feel up to it just now but haven't worked since June and need some money and don't want to let employer down. Will keep you updated.

  • Hi. Loads of drugs are used for purposes they're not actually licensed for so don't worry about that. Definitely suck it & see. As SS says, it might settle down but if it gets worse it might be you just can't tolerate it. I was terribly wheezy when I started nebulising 7% saline - passed the test in hospital but then got worse & was about to give up but stuck with it for a week & suddenly got used to it. So glad I did as it does help me shift stuff. Tobramycin is another drug which is used for pseudo - either IV or by neb too.

  • Hi Duncaan, very worrying situation for you but hopefully the advice that SS gave you is helping.

    As you know I've been nebbing Colomycin and taking oral Ciproxin for the last month. Apparently this is meant to eradicate pseudomonas. I finished the four weeks last Thursday but am staying on Colomycin until my consultant tells me to stop.

    A sputum test at three weeks did not grow pseudomonas but obviously more samples will have to be taken.

    In terms of tolerating the treatment I became steadily more sob over the month but nebulised Ventolin to counteract the bronchospasm. Since stopping the Cipro on Thursday, I've gone downhill. Now coughing up more sputum then ever, racking cough and a lot of chest and back pain.

    Don't know what to do next. Will ring my doctor in the morning. Seems from all the accounts here that the treatment for pseudomonas is as bad as tbe bug itself.

    Good luck !

  • Thanks for respond and sharing your experience. Hope GP was helpful and you are feeling better. Let me know how you get on. X

  • Hi, sorry I can't help you at all as I'm not familiar with your meds.

    Just wanted to say hope you're feeling better soon 🌷

  • Thank you Jessy

You may also like...